Illinois, 2022

Heat in Illinois, August 1, 2022

August 1, 2022 · NWS PAH · 8 events in 8 counties and zones

Hazardous levels of heat and humidity occurred, mainly along and west of Interstate 57. Afternoon heat indices peaked between 105 and 109 degrees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Hazardous levels of heat and humidity occurred, mainly along and west of Interstate 57. Afternoon heat indices peaked between 105 and 109 degrees. The peak heat index ranged from 105 degrees at Carbondale to 109 degrees at the Williamson County airport. The heat occurred under a brisk southwest wind flow between high pressure over the central Gulf coast and low pressure over the upper Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 10:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 1, 10:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1144 AM CDT Mon Aug 1 2022

.UPDATE...
Issued at 1140 AM CDT Mon Aug 1 2022

Aviation update.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 315 AM CDT Mon Aug 1 2022

A short wave producing active convection right now across
southeast IA into northern Il will drop its energy southward
toward our FA today as its parent trof axis shifts eastward
across the Great Lakes.

With dew points in the lower 70s and highs reaching the lower 90s,
we'll have sufficient fuel in place to be ignited as this upper
energy is thrown into the mix during the peak heating hours.
Isolated damaging wind gusts will be possible in pulse stronger
storms, but as the afternoon wears on, the models suggest
potential for better linear/cluster organization for said wind
hazard especially across the Middle Ohio River Valley. The
question is how far west that will trail along the front from its
source energy track to our north/east, so our southwest
IN/northwest KY counties will be within the highest potential
impact zone to watch for better storm organization.

While pops may linger tonight, the best chance of strong to
potentially severe storms wanes as the main upper level energy
shifts well east of the area and higher pressure strengthens its
build in from the south and west. This will continue the heat up
that leads to stifling heat/humidity that persists each day, with
heat indices around 105 in our west, and 100-105 elsewhere. A
collaborated prolonged Heat Advisory was issued for our western
corridor with an updated/continued SPS for the rest of the area.

.LONG TERM...(Thursday through Sunday)
Issued at 315 AM CDT Mon Aug 1 2022

The precipitation chances for Thursday still look on point, as a
weak upper level trough dives southeast into the area. We will
likely have convection ongoing in parts of southeast MO, southern IL
and southwest IN during the morning hours, with those chances trying
to shift southeast during the afternoon and evening hours. PWs are
approaching 2.00 inches or even higher than that depending on what
guidance you analyze for Thursday into Thursday night, so locally
heavy rainfall is something we will be keeping an eye on. WPC has
highlighted areas along and north of the Ohio River with a slight
rain of excessive rainfall, which seems on target right now.

Clouds and rain prospects will limit heating on Thursday, so highs
will remain in the mid to upper 80s. A few 90 degree readings would
not be surprising across parts of west Kentucky though. Therefore,
for the most part, heat index values should remain below 100 degrees.

On Friday, the upper level pattern becomes rather muddled but as was
the case yesterday, the ECMWF and many of its ensembles indicate a
pretty good chance of renewed convection, while the GFS and its
ensembles tend to dry things out across a good portion of the area
as a strong upper high builds in from the west. Lingering moisture
seems to be confined to the eastern parts of our area, so will
maintain highest PoPs across parts of southwest IN and western KY.

The latest ensemble means indicate a gradual increase in upper
heights as we head into the weekend, so we should be able to reach
into the lower 90s for highs. Given the forecast dew points, we will
see heat index values a few degrees either side of 100. If we see
any convection over the weekend, it looks to be diurnally driven,
with the better chances once again in our eastern half. However, at
this time, coverage should be limited.

&&

.AVIATION...
Issued at 1140 AM CDT Mon Aug 1 2022

SSW winds 5 to 15 kts will be the rule this afternoon with sct-bkn
cigs below 3k/ft continuing to diminish in coverage. Expect
additional scattered clouds 3-5k/ft to persist through the end of
the day. Late today through tonight, we will monitor southern IL,
southwest IN and northwest KY for thunderstorm development. It is
possible that if the storms become somewhat organized, they may
tend to propagate south, southwest toward the Mississippi River
tonight. That remains unclear at this time, and is not reflected
in the Terminal Forecasts at KPAH and KCGI. We will limit vicinity
shower to KMVN/KEVV and KOWB and update if needed as confidence
increases. SSW winds 5 to 10 kts will continue.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075-080-081-084-
     085-088-092.

MO...Heat Advisory until 8 PM CDT Wednesday for MOZ076-086-087-100-
     107>111.

IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 1, 2:41 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 AM CDT Mon Aug 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 AM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast to develop today, especially
during the heat of the afternoon and early evening. There is a
marginal to slight risk for strong to severe storms to develop,
particularly across southwest Indiana and northwest Kentucky.
Damaging winds will be the primary severe storm hazard with large
hail also a potential severe storm hazard. An isolated tornado
cannot be ruled out. Locally heavy rain and lightning will be
commonplace storm hazards.

The heat index will reach up to around 100 to around 105 across
the area today. Refer to the Heat Advisory and Special Weather
Statement for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday, then again Wednesday night
through Friday. The main hazards in any storms that develop will
be lightning and heavy rainfall. More isolated storms are
possible over the weekend, mainly across parts of southwest
Indiana and western Kentucky.

A Heat Advisory continues through Wednesday along and west of a
Mount Vernon, Illinois, to Cairo, to Poplar Bluff, Missouri line,
for afternoon heat indices around 105 degrees. East of that line,
heat indices will be 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Alexander

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Union

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Perry

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 1, 12:00 PM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050138, 1050139, 1050140, 1050141, 1050142, 1050143, 1050144, 1050145.